What Are the Symptoms of Sertraline Withdrawal? Everything to Know

Medically Reviewed By Yalda Safai, MD, MPH
Was this helpful?
2

Sertraline is a type of serotonin reuptake inhibitor (SSRI) that doctors commonly prescribe to treat depression. When you stop taking sertraline, particularly if you do so suddenly, you may experience symptoms of sertraline withdrawal. Abruptly stopping taking antidepressants can cause physical symptoms such as nausea and dizziness. It can also cause mood changes, such as making you feel irritable.

It is important to continue taking sertraline until your doctor tells you to stop. When your doctor recommends that you stop taking sertraline, they will help you gradually reduce your dosage to reduce the risk of withdrawal symptoms.

This article explains what symptoms you may experience with sertraline withdrawal. It also discusses a typical sertraline withdrawal schedule, how to manage the symptoms, and more.

What are the symptoms of sertraline withdrawal?

A person is sitting with their eyes closed.
RyanJLane/Getty Images

Symptoms you may experience with sertraline withdrawal include:

You may also experience symptoms that feel similar to those you experienced before you started to take sertraline. These may include:

Learn more about withdrawal.

If someone you know is at immediate risk of harming themselves or others, or at risk of suicide: 

  • Ask the question, “Are you considering suicide?” even if it is tough.
  • Listen without judgment.
  • Call 911 or your local emergency number. 
  • Stay with them until emergency services arrive.
  • Try to remove any weapons, medications, or other potentially harmful items.

If you or someone you know is having suicidal thoughts, contact the National Suicide Prevention Lifeline:

  • Call 988 
  • Chat with the lifeline

This service is available 24-7.

What is the sertraline withdrawal schedule?

The schedule for withdrawal symptoms can depend on various factors, including how long you have been taking sertraline, how abruptly you stop taking it, and your overall health.

Typically, when you suddenly stop taking antidepressants, symptoms begin within 5 days.

The symptoms will usually then last about 1–2 weeks. However, in some cases, you may experience severe withdrawal symptoms that persist for several months.

It is important to contact your doctor if you experience sertraline withdrawal symptoms. The doctor will be able to suggest ways to help you manage your symptoms.

How can I manage symptoms of sertraline withdrawal?

Working with your doctor to create a timetable for reducing sertraline and planning carefully can help you manage your symptoms.

If you can avoid starting to reduce your sertraline dosage when important events are occurring in your life, this can help ensure that the symptoms cause as little disruption to your plans as possible.

Reducing your dosage more slowly can help minimize the symptoms of withdrawal.

Other tips that can help reduce the symptoms of sertraline withdrawal include:

  • psychotherapy to prevent depression from reoccurring
  • exercising at least three times a week to boost your serotonin levels
  • seeking support from family members or support groups
  • getting enough quality sleep
  • consuming a well-balanced, nutrition-rich diet
  • practicing stress reduction techniques

Discover tips for stress management.

Will taking a different antidepressant help with withdrawal?

Your doctor may recommend that you start taking a different antidepressant or SSRI while gradually reducing your dosage of sertraline to help ease the withdrawal symptoms.

The new medication may help alleviate the symptoms you felt originally, such as anxiety or depression. Your doctor will advise you on how to effectively begin taking the new medication while decreasing sertraline.

Learning more about the types of antidepressants and how to switch between them can help you get more out of a discussion with your doctor. Find out more in the articles below:

Why should I stop taking sertraline?

You may choose to stop taking sertraline if you find that the medication is not working as expected. If this is the case, it is important to contact your doctor to discuss alternative medications. They will be able to explain how to switch medications as safely as possible.

Learn what signs may indicate that your antidepressant medication is not working properly.

You may also wish to discuss alternative treatments if you are experiencing frequent or serious side effects.

Common side effects of sertraline include:

Serious side effects of sertraline include:

Learn more about coping with antidepressant side effects.

When should I see a doctor?

You should contact your doctor if you are taking sertraline and are experiencing side effects. The doctor may recommend adjusting your dosage or trying a different type of medication.

You should also seek medical advice if you do not notice any improvement in your symptoms or if you believe that sertraline is not working as it should.

Some people find that they notice an improvement within 1–2 weeks of starting to take sertraline. However, it typically takes 4–6 weeks for the medication to take full effect.

View our Depression Appointment Guide to help you prepare for your mental health appointment.

How do I stop taking sertraline safely?

The safest way to stop taking sertraline is to contact your doctor for advice. They will help you put together a timetable for gradually reducing the dosage. If you are on a higher dosage of sertraline, you may need more time to taper off the medication.

Your doctor may recommend that you start taking a different medication at the same time. This may involve taking both medications each day, gradually increasing the strength of the new medication while reducing the strength of sertraline.

Summary

Sertraline is an SSRI that doctors commonly prescribe for depression. If you abruptly stop taking sertraline, you may experience symptoms of withdrawal.

Withdrawal symptoms can include nausea, vomiting, dizziness, headaches, and prickling skin sensations. You may also experience symptoms similar to those you had before taking sertraline.

If you wish to stop taking sertraline, it is important that you contact your doctor for advice. They will be able to help you create a plan to reduce your dosage gradually and safely. In some cases, this may include introducing a different medication.

Was this helpful?
2
Medical Reviewer: Yalda Safai, MD, MPH
Last Review Date: 2022 Sep 23
View All Mental Health and Behavior Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.